MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEX EXTREME 6X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEX EXTREME 6X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82191172 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
During use, the physician attempted to inflate the balloon of 7x4 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter using a syringe; however, the balloon inflated minimally and noted to have leaked contrast.The device was removed from the patient¿s body.Therefore, another unknown balloon was used to complete the procedure.There was no reported patient injury.The balloon was prepped in a sterile field as per instruction for use (ifu) with 50/50 saline/contrast ratio.The intended vessel was a dialysis fistula with no calcifications, tortuosity, or chronic total occlusion (cto).There was no difficulty removing the product from the hoop, removing the protective balloon cover, removing the stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The balloon was advanced over the wire in patient vessel.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel or crossing the lesion.The catheter was never in an acute bend.The plunger depressed into the syringe when trying to inflate.The balloon re-wrapped properly.The balloon catheter did not kink while being used and was removed easily intact.Other procedural details were requested but are unknown, unavailable, or not applicable.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: d10, g4, g7, h1, h2, h3, h6 and h11 a review of the manufacturing documentation associated with lot 82183780 presented no issues during the manufacturing process that can be related to the reported event.The device analysis has been completed but the final complaint conclusion with review of engineering report is still pending.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g4, g7, h1, h2, h6, and h10.Complaint conclusion: during use, the physician attempted to inflate the balloon of 6x4 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter using a syringe; however, the balloon inflated minimally and noted to have leaked contrast.The device was removed from the patient¿s body.Therefore, another unknown balloon was used to complete the procedure.There was no reported patient injury.The balloon was prepped in a sterile field as per instruction for use (ifu) with 50/50 saline/contrast ratio.The intended vessel was a dialysis fistula with no calcifications, tortuosity, or chronic total occlusion (cto).There was no difficulty removing the product from the hoop, removing the protective balloon cover, removing the stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The balloon was advanced over the wire in patient vessel.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel or crossing the lesion.The catheter was never in an acute bend.The plunger depressed into the syringe when trying to inflate.The balloon re-wrapped properly.The balloon catheter did not kink while being used and was removed easily intact.Other procedural details were requested but are unknown, unavailable, or not applicable.The device was returned for analysis.A non-sterile unit of a powerflex extreme 6 x 4 80cm was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon had been previously inflated.Blood residues were observed inside the balloon.The unit was thoroughly inspected at naked eye and no other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.The balloon was inflated; nevertheless, a leakage of water was observed coming from the distal tip¿s guidewire lumen of the unit.It seems the water filling the balloon was leaking into the guidewire lumen of the balloon.A burst/rupture was observed on the guidewire lumen of the balloon near the proximal marker band.Per sem analysis on the unit¿s leakage observed during inflation test, showed that the guidewire lumen of the unit was observed ruptured, causing the guidewire lumen leakage.The outer surface of the lumen presented no anomalies near the rupture.The inner surface presented evidence of scratch marks and punctures/holes near the lumen rupture.This type of damage is commonly caused during the interaction of the guidewire lumen material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks and punctures/holes on the guidewire lumen inner surface probably led to the rupture condition found on the received lumen.It seems the guidewire lumen material near the rupture was torn with a sharp object from the inside of the lumen.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82183780 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon - leakage - during positive pressure¿ was confirmed through analysis of the returned device as a leakage of water was observed coming from the distal tip¿s guidewire lumen.The exact cause of the event could not be determined during analysis.Based on the information available for review, procedural or manufacturing factors may have contributed to this event.It is likely that the guidewire lumen was damaged and interacted with something rough or sharp which caused the noted scratches, punctures/holes on the inner wall of the guidewire lumen adjacent to the ruptured area on the balloon catheter.According to the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Prepare an angioplasty inflation system with a 50% solution of contrast medium in sterile saline or similar solution.8.Purge the air from the inflation device.9.Connect the inflation device to the 3-way stopcock that is connected to the catheter inflation port, open the stopcock to the catheter and slowly fill the inflation lumen and the balloon will slowly fill with diluted contrast medium.Caution: do not apply positive or negative pressure to the balloon at this time.Flush the ¿thru¿ lumen with sterile heparinized saline or a similar isotonic solution.Place the prepared catheter over a prepositioned guidewire and advance the tip to the introduction site.Carefully advance the catheter to the selected stenosis.Caution: if strong resistance is met during advancement or withdrawal of the catheter, discontinue movement, and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.¿ it is possible that the event experienced by the customer could be related to the manufacturing process.The root cause could not be conclusively determined; however, a risk assessment to address this issue has been initiated.

Brand Name
POWERFLEX EXTREME 6X4 80CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key10734602
Report Number9616099-2020-04011
Device Sequence Number14230907
Product Code LIT
UDI-Device Identifier20705032001837
UDI-Public20705032001837
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K032737
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model NumberN/A
Device Catalogue Number4156040S
Device Lot Number82183780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/20/2020
Initial Date Received by Manufacturer 10/01/2020
Supplement Date Received by Manufacturer10/01/2020
10/20/2020
11/11/2020
Initial Report FDA Received Date10/26/2020
Supplement Report FDA Received Date10/27/2020
11/12/2020
11/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GE OMNIPAQUE CONTRAST.; UNK BALLOON CATHETER.; UNK WIRE.